Tuesday, 9 June 2015

ClinicSpeak: another case of PML in an MSer on fingolimod

Not surprisingly fingolimod-associated PML is now a real entity #ClinicSpeak #MSBlog #MSResearch

"The ether in relation to MS buzzing with the news of another case of PML  in an MSer on fingolimod. The following press release from Novartis summarises the salient features. Missing is information on the absolute lymphocyte counts and whether or not mesalazine, a co-medication for ulcerative colitis, is a risk factor for PML. A quick google search identifies other patients with PML on mesalazine, but all seem to be complicated by the use of other immunosuppressive drugs. I suspect, however, that mesalazine will prove to be an important co-factor in this case. "

"Am I surprised? No. It is clear that fingolimod is an immunosuppressive drug. It was repurposed from the transplantation field. Fingolimod causes a lymphopaenia, albeit a different kind of lymphopaenia than that due to other drugs, fingolimod blunts vaccine responses and has been associated with other opportunistic infections, including PML. All these observations define fingolimod as an immunosuppressive drug. The majority of fingo-associated PML cases to date have been carryover cases from natalizumab; but, to the best of my knowledge, this is the third case with no prior history of natalizumab exposure. Should this change our clinical practice; yes and no. Yes, in the sense that we should be more vigilant for opportunistic infections. No in the sense that it seems to be quite a rare side effect associated with fingolimod treatment; an order, or two orders, of magnitude lower than that seen with natalizumab. PML is a risk associated with all immunosuppressive drugs and increases with age, duration of treatment, degree of immunosuppression, exposure to the virus and possibly genetic factors. I suspect there will be more cases."

"How should we treat fingolimod-associated PML? The first thing is to stop fingolimod. If the PML burden of disease is high, or involves the posterior fossa, I would recommend starting corticosteroids to prevent life-threatening IRIS (immune reconstitution inflammatory syndrome). An untested treatment option is a donor lymphocyte transfusion from an HLA-identical donor, who is JCV-seropositive; the aim is to give them the necessary cytotoxic T-lymphocytes to fight the JCV in the central nervous system. The latter could only be done in haematology units geared up with a database of normal controls who have already been HLA-typed with JCV serology. I did propose this idea as a potential treatment trial to Biogen-Idec several years ago, but the idea died very quickly when it became clear that simply washing-out natalizumab was sufficient to reconstitute immune cell trafficking to the brain in MSers with natalizumab-associated PML. Unfortunately, we have no anti-viral drugs that work against JCV."

"What about treating MS in MSers with PML? This is a tricky question and needs careful thought. Ideally you would want to use a drug with anti-viral activity, for example interferon-beta, and not another immunosuppressive agent. Another emerging option may be daclizumab (anti-CD25). Daclizumab is not immunosuppressive and expands a population of cells called NK-cells (CD56-bright), which are involved in anti-viral responses. Daclizumab may therefore be the ideal drug in this situation, particularly if the MSer concerned had previously failed interferon-beta.  By extending this line of reasoning it is clear that Daclizumab may become the switch drug of choice for MSers on natalizumab who are JCV positive."


Novartis: Gilenya Safety Update. Jun 05, 2015

Novartis has been informed of a patient with progressive multifocal leukoencephalopathy (PML). The patient had been diagnosed with ulcerative colitis (an autoimmune bowel disease) in 2011 and had been treated with oral mesalazine since February 2011. At the end of 2012, the patient started treatment with Gilenya® (fingolimod) for the management of relapsing MS (RMS).

The patient is currently hospitalized. The diagnosis was based on suggestive clinical symptoms, MRI findings and tests for JC (John Cunningham) virus. Novartis is in active discussions with external advisors and Health Authorities to review details of this case and the role of various risk factors contributing to the development of PML.

Patient safety is of paramount importance for Novartis, and we monitor all aspects of patient safety to the highest standards.

With more than 119,000 patients treated with Gilenya and 218,500 patient years of exposure in both clinical trials and post-marketing setting, Novartis continues to stand behind the positive benefit-risk profile of Gilenya in relapsing MS.

CoI: multiple

3 comments:

  1. With more than 119,000 patients treated with Gilenya and 218,500 patient years of exposure in both clinical trials and post-marketing setting, Novartis continues to stand behind the positive benefit-risk profile of Gilenya in relapsing MS.

    A little comment to Novartis: 218,000 patient years are mostly early patient years, as the drug has not been on the market for more than a few years.
    And PML risk rises with time, the first few years of treatment are relatively safe, then the risk goes up. Please update your routines for blood tests, "after 3 months and then at least yearly" does not cut it for a drug that very often causes lymhopenia.

    ReplyDelete
    Replies
    1. If I recall correctly close to 30,000 MSers have been on fingolimod for over 2 years. Enough treated MSers to say the risk is not the same as with natalizumab, but not enough to refine the risk accurately. This is why I refer to an order, or two orders, of magnitude. This estimate could covers a risk from 1 in a 3,000 to 1 in 30,000. Time will tell.

      Delete
  2. Maybe this would be useful!

    Not only in pml but in Ms in general if the EBV theory amongst others stands up?

    Would this be an alternative to Raltegravir or an add on?

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.